Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Dodge City, KS

May 24, 2020Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2020, 6:54 PM CDT for Stafford County, Kansas. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:54 PM CDT (23:54 UTC)
Expired
May 24, 2020, 7:12 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Stafford County, KS

The radar

The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:58 PM CDTHAIL 111 Nne Hudson, KS.
May 24, 6:58 PM CDTHAIL 111 Nne Hudson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KDDC 242354
SVRDDC
KSC185-250030-
/O.NEW.KDDC.SV.W.0045.200524T2354Z-200525T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
654 PM CDT Sun May 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Stafford County in south central Kansas...

* Until 730 PM CDT.

* At 654 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Raymond, or 9 miles south of Ellinwood, moving northeast at 10
  mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9851 3825 9861 3826 9860 3826 9847
      3819 9847
TIME...MOT...LOC 2354Z 233DEG 10KT 3823 9854 

HAIL...1.50IN
WIND...<50MPH
 
$$

SUGDEN
2 follow-up statements
133 
WWUS53 KDDC 250001
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
701 PM CDT Sun May 24 2020

KSC185-250030-
/O.CON.KDDC.SV.W.0045.000000T0000Z-200525T0030Z/
Stafford KS-
701 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

At 701 PM CDT, a severe thunderstorm was located near Raymond, or 8
miles southeast of Ellinwood, moving northeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9854 3824 9858 3826 9857 3826 9847
      3821 9847
TIME...MOT...LOC 0001Z 233DEG 10KT 3824 9852 

HAIL...1.00IN
WIND...<50MPH
 
$$

SUGDEN
158 
WWUS53 KDDC 250012
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
712 PM CDT Sun May 24 2020

KSC185-250022-
/O.CAN.KDDC.SV.W.0045.000000T0000Z-200525T0030Z/
Stafford KS-
712 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STAFFORD COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3821 9854 3824 9858 3826 9857 3826 9847
      3821 9847
TIME...MOT...LOC 0011Z 233DEG 10KT 3826 9849 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:16 PM CDT, 38 minutes earlier.

Area forecast discussion, May 24, 6:16 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT Sun May 24 2020

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 1209 PM CDT Sun May 24 2020

Severe and potential heavy rain threat for this evening still
looks likely. The frontal boundary as of this discussion is
located roughly from Elkhart to Scott City to Hill City...with
plenty of sunshine ahead of the front which is destabilizing the
atmosphere ahead of the front. The upper level trough is slowly
moving through western Colorado with subsequent 700 mb shortwaves
entering into both northern New Mexico and far southwest Kansas.
These will be the two areas where thunderstorm activity is
expected to break out this afternoon. CAM models have stayed in
pretty good agreement that storms along the cold front in Kansas
should start going up around 4-5 pm initially as supercells for a
few hours and then evolving into a line along the front. The
supercells will have the capability of large hail (2 inches or
greater) and a isolated tornado or landspout threat especially
around the front and then eventually turn into a flash flooding
threat as the storms train along the same areas. Model forecast
rainfall amounts are in the order of 1-2 inches for areas along
and east of highway 283 in the flash flood watch for tonight. The
second round of storms will develop in southeast Colorado (around
Pueblo to Trinidad) and move eastward through the afternoon
eventually crossing into Kansas sometime around or shortly after 7
pm. Given the fact they should ride along the frontal boundary
and be in line form as well these storms should have mainly a wind
threat.

For Monday the upper level trough doesn't move all the much
eastward through Colorado...but what movement it does make will
provide enough momentum for much colder air to come across western
Kansas through the day. 850 mb temps are forecast to be in the
6-10 (C) range. Rain will continue through much of the morning
before starting to diminish slowly from west to east through the
afternoon. With north winds, cloud cover, unseasonably cooler air,
and rain through much of the morning...afternoon highs will
struggle to get into the low 60s for much of the region.

.LONG TERM...(Monday night through Sunday)
Issued at 132 PM CDT Sun May 24 2020

The slow moving upper trough from Colorado will move southeast
into Texas for Tuesday and Wednesday and turn into a closed upper
low. With a blocking high over the Atlantic ocean the closed low
will be very slow moving and influence the weather in Kansas
through the rest of the workweek. Temperatures will continue to
stay cool for Tuesday and Wednesday as north winds aloft will
continue to advect cooler air in from the northern plains. Most of
the precipitation with the low given the present track should stay
off to the south in Oklahoma and to the east towards southeast
Kansas. Towards Friday another strong push of colder air will move
in clipping our eastern zones as the brunt of the air mass should
go through the Great Lakes. By the weekend we may begin to see
warmer air start to move out of the Rockies back into the central
plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 614 PM CDT Sun May 24 2020

Showers and thunderstorms will be around the airports for much of
the night into Monday morning. Storms will initially be around
DDC and HYS in the vicinity of a cold front over the next couple
of hours. More storms and rain will move out of eastern Colorado
into western Kansas later tonight bringing chances of storms
around the airports from 03Z-09Z. Winds behind the front will
start to increase to 15-25 kts with gusts to 30 kts after 12-14Z.
Cloud ceilings in and around the thunderstorms and rain will hover
between IFR and MVFR.

&&

.HYDROLOGY...
Issued at 136 PM CDT Sun May 24 2020

With the combination of a slow moving upper level storm system in
Colorado, and a slow moving cold front in southwest and north
central Kansas, the potential for flash flooding tonight and early
Monday morning for areas mainly east of highway 283 continues to
exist. Storms should line up along the front after 4 pm and evolve
into a line after 7 pm. Some of the rain rates in the stronger
storms could approach 1 inch per hour and the storms training over
the same areas will be possible as well. The highest PW and
moisture transport rates continue to be through south central
Kansas so areas between Dodge City and Wichita will have the
greatest opportunity for the potential for flash flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  61  49  73 /  80  60  20  20
GCK  51  62  46  73 /  80  50  20  10
EHA  50  62  47  74 /  70  50  10  10
LBL  53  62  47  72 /  70  50  10  10
HYS  54  62  50  73 /  80  70  20  10
P28  61  67  55  73 /  80  90  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ031-046-065-066-
079>081-089-090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
359 AM CDT Sun May 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms this afternoon
and early tonight. The main hazard from these storms will be 2
inch hail and strong damaging winds up to 70 mph.

Several rounds of heavy rainfall will also be possible from some
of these storms and as a result a Flash Flood Watch has been
issued for locations along and east of a Hays to Larned to
Greensburg to Coldwater line. Please refer to the latest Flash
Flood Product (FFADDC) for more details.

Day 1 Hazards
-------------

* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There will be a chance for rain showers and thunderstorms almost
each day from Monday through Thursday. The probability of severe
weather next week currently appears low but additional rainfall in
some areas of south central Kansas may result in some water
issues, especially in poor drainage and low lying areas.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm across southwest,
north central and south central Kansas. Rainfall reports are also
encouraged.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 24, 5:52 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
552 PM CDT Sun May 24 2020

KSZ066-242330-
Stafford KS-
552 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hudson, moving north at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hudson.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3804 9876 3826 9880 3826 9854 3804 9853
TIME...MOT...LOC 2251Z 175DEG 18KT 3811 9866

SUGDEN
Local storm report, May 24, 6:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 NNW HUDSON            38.13N 98.67W
05/24/2020  E1.75 INCH       STAFFORD           KS   PUBLIC

&&
Special weather statement, May 24, 6:21 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
621 PM CDT Sun May 24 2020

KSZ078-250000-
Ford KS-
621 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FORD COUNTY UNTIL 700 PM
CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dodge City, Spearville, Wright, Ft. Dodge, Howell and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3761 9992 3764 10021 3791 10019 3791 9959
TIME...MOT...LOC 2321Z 208DEG 16KT 3772 9998

UMSCHEID
Local storm report, May 24, 6:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             6 NNE HUDSON            38.18N 98.62W
05/24/2020  E1.75 INCH       STAFFORD           KS   PUBLIC

&&

JF
Special weather statement, May 24, 6:48 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CDT Sun May 24 2020

KSZ078-088-250030-
Clark KS-Ford KS-
648 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND NORTHERN
CLARK COUNTIES UNTIL 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Fowler, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bucklin, Minneola, Ford, Bloom, Clark State Lake and Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3716 10009 3737 10009 3768 9981 3759 9958
      3731 9955
TIME...MOT...LOC 2348Z 216DEG 28KT 3722 10008

UMSCHEID
Special weather statement, May 24, 6:51 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
651 PM CDT Sun May 24 2020

KSZ066-250030-
Stafford KS-
651 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Raymond, or 9 miles south of Ellinwood, moving
northeast at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3815 9851 3824 9865 3826 9863 3826 9847
      3817 9847
TIME...MOT...LOC 2351Z 223DEG 11KT 3822 9856

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:34 PM CDTSpecial Weather StatementDDCMeade26 min
May 23, 7:55 PM CDTSevere Thunderstorm WarningDDCGray, Meade21 min
May 24, 3:12 AM CDTFlash Flood WatchDDCBarber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more24 hr
May 24, 5:12 PM CDTSpecial Weather StatementDDCTrego33 min
May 24, 5:21 PM CDTSpecial Weather StatementDDCFord39 min
May 24, 5:52 PM CDTSpecial Weather StatementDDCStafford38 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford47 min
May 24, 6:21 PM CDTSpecial Weather StatementDDCFord39 min
May 24, 6:29 PM CDTTornado WarningDDCStafford21 min
May 24, 6:48 PM CDTSpecial Weather StatementDDCClark42 min
May 24, 6:51 PM CDTSpecial Weather StatementDDCStafford39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.